Drug-induced hypercalcemia can be due to excessive drug consumption (vitamin A, vitamin D, or thiazide diuretics). Calcium absorption (or bone resorption) exceeds the excretion of calcium, resulting in excess calcium in the blood. Less commonly associated medications include lithium (due to increased secretion of parathyroid hormone [PTH]), teriparatide, theophylline (mild toxicity via beta-adrenergic regulation), and certain topical ointments.
Non-drug-induced causes are parathyroid disorders, specific malignancies such as solid tumors (commonly lung, breast, ovarian, kidney, and pancreatic primary tumors), carcinomas with or without bone metastases, hematologic cancers (leukemia, lymphoma, myeloma, etc), granulomatous diseases (sarcoidosis, tuberculosis, granulomatosis with polyangiitis, histoplasmosis, coccidioidomycosis, silicosis, berylliosis, Pneumocystis pneumonia, and Nocardia infection), chronic liver disease, renal insufficiency, kidney transplant, bacteriosis, parenteral feeding, and familial hypocalciuric hypercalcemia.
Rare causes include dehydration, pheochromocytoma, acute adrenal insufficiency, Paget disease, Williams syndrome, and prolonged immobilization.
E83.52 – Hypercalcemia
66931009 – Hypercalcemia
- Primary hyperparathyroidism – PTH will be elevated in primary hyperparathyroidism and should be low in drug-induced hypercalcemia (except in lithium use).
- Tertiary hyperparathyroidism (renal failure)
- Hypercalcemia of malignancy – May have elevated PTH-related protein, elevated 1,25-dihydroxyvitamin D, or evidence of bony metastases.
- Immobility (increased bone calcium reabsorption)
- Oversupplementation (eg, milk-alkali syndrome, parenteral nutrition)
- Familial hypocalciuric hypercalcemia (genetic)
- Dehydration – Transient rise in serum calcium.
- Vitamin D intoxication
- Medications (eg, lithium, theophylline, teriparatide, thiazide diuretics)
- Adrenal insufficiency (primary and secondary)
Last Updated: 07/26/2019